Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2005, 11:22 PM CDT for Cedar County, Jones County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 11:22 PM CDT (04:22 UTC)
- Expired
- Jun 5, 2005, 12:12 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 8:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2060 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 050422
SVRDVN
IAC031-105-050515-
/O.NEW.KDVN.SV.W.0046.050605T0422Z-050605T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1122 PM CDT SAT JUN 4 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN EAST CENTRAL IOWA
THIS INCLUDES THE CITY OF TIPTON
JONES COUNTY IN EAST CENTRAL IOWA
THIS INCLUDES THE CITY OF ANAMOSA
* UNTIL 1215 AM CDT
* AT 1117 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MECHANICSVILLE...OR ABOUT 12 MILES SOUTH OF ANAMOSA...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WYOMING...CENTER JUNCTION AND 8 MILES NORTHWEST OF OXFORD JUNCTION
BY 1140 PM CDT
ONSLOW BY 1145 PM CDT
CANTON BY MIDNIGHT CDT
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 257 AND 261.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4212 9138 4162 9130 4175 9094 4222 9090
4230 9108 4228 9134
$$
ERVIN2 follow-up statements
000
WWUS53 KDVN 050449
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT SAT JUN 4 2005
IAC031-105-050515-
/O.CON.KDVN.SV.W.0046.000000T0000Z-050605T0515Z/
JONES IA-CEDAR IA-
1149 PM CDT SAT JUN 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR
CEDAR AND JONES COUNTIES...
AT 1144 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR JONES COUNTY PARK...OR ABOUT 8 MILES EAST OF
ANAMOSA...MOVING NORTHEAST AT 30 MPH. ANOTHER THUNDERSTORM OVER
SOUTHERN CEDAR COUNTY HAS THE POTENTIAL TO PRODUCE LARGE HAIL.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WYOMING...WAPSIPINICON STATE PARK...WALD...TIPTON MATTHEWS AIRPORT...
TIPTON...TEMPLE HILL...STONE CITY...STANWOOD...SPRINGDALE...SCOTCH
GROVE...ROCHESTER...PICTURED ROCKS WMA...OXFORD MILLS...OXFORD
JUNCTION...ONSLOW...OLIN...MORLEY...MONTICELLO MUNICIPAL AIRPORT...
MONTICELLO...MECHANICSVILLE...MARTELLE...LOWDEN...LIME CITY...
LANGWORTHY...HALE...FAIRVIEW...CLARENCE...CENTER JUNCTION...
CENTERDALE...CEDAR VALLEY...CEDAR BLUFF...BUCHANAN AND BENNETT.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4212 9138 4162 9131 4162 9095 4222 9090
4230 9108 4228 9134
$$
ERVIN000
WWUS53 KDVN 050512
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 AM CDT SUN JUN 5 2005
IAC031-105-050519-
/O.CAN.KDVN.SV.W.0046.000000T0000Z-050605T0515Z/
JONES IA-CEDAR IA-
1209 AM CDT SUN JUN 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORMS THAT PRODUCED THE DAMAGING WINDS HAVE MOVED
OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
FOR JONES COUNTY HAS BEEN CANCELLED.
HOWEVER...ADDITIONAL STORMS ARE STILL CAPABLE OF PRODUCING HEAVY
RAIN.
LAT...LON 4212 9138 4162 9131 4162 9095 4222 9090
4230 9108 4228 9134
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:53 PM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 2:53 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 253 PM CDT SAT JUN 4 2005 .SYNOPSIS... SURFACE MAP SHOWS WARM FRONT LIFTING NORTHEAST OUT OF OUR CWA. THIS PUTS MOST OF OUR CWA IN THE WARM SECTOR...WHERE TEMPS HAVE WARMED DRAMATICALLY IN SOME AREAS (INTO THE LOWER TO MID 80S) AFTER THIS MORNINGS CONVECTION. GREATEST SUFACE PRESSURE FALLS WERE IN ASSOCIATION WITH THE WARM FRONT. SURFACE LOW WAS OVER THE SD-MN-IA AREA WITH A BOUNDARY TRAILING SOUTHWEST TO ANOTHER LOW OVER SOUTHWEST NE. UPPER AIR CHARTS SHOW VORT LOBE LIFTING NORTHEAST INTO MN AND WI IN ASSOCIATION WITH THE WARM FRONT...WITH A STRONGER VORT AREA MOVING EAST OUT OF NORTHEAST CO. AN UPPER LEVEL LOW WAS ASSOCIATED WITH THIS VORT. AT 250 MB...THERE WAS A SPEED MAX (UP TO 75 KT) EXTENDING FROM SOUTHEAST NE INTO THE TX PANHANDLE. RADAR SHOWS THE CONVECTION WHICH PROMPTED TWO SEVERE TSTM WARNINGS EARLIER FOR TWO OF OUR COUNTIES WAS IN THE CHICAGO TO MILWAUKEE AREA AND MOVING NORTHEAST. OTHERWISE...ONLY A FEW SMALL...MINOR..ECHOES WERE OVER NORTHEAST IA. ..JAZ.. && .SHORT TERM...(TODAY AND TONIGHT) OUR WEATHER MAY BE SIGNIFICANTLY IMPACTED BY THE CONVECTION FORCEAST TO DEVELOP IN THE NE-KS-IA-MO AREA LATER TODAY. ACCORDING TO STORM MOTION...ANY STORMS THAT DO DEVELOP THERE SHOULD MAINLY STAY SOUTH OF THE IA-MO BORDER. THE BEST CHANCES FOR CONVECTION IN OUR CWA WOULD BE IN THE SOUTH. IN ADDITION...THE CONVECTION TO OUR SOUTH MAY HELP ROB OUR AREA OF SUFFICIENT MOISTURE FOR SIGNIFICANT ACTIVITY. HAVING SAID THAT...THE BEST CHANCES FOR ORGANIZED CONVECTION IN OUR AREA WILL BE LATER THIS EVENING AS A VORT MAX LIFTS NORTHEAST ACROSS OUR AREA...IN THE 03-06Z TIME FRAME. WE MAY HAVE SOME ISOLATED TO SCATTERED SHRA/TSRA BEFORE THEN HOWEVER. PARAMETERS DO NOT LOOK THAT IMPRESSIVE FOR ANY ORGANIZED SEVERE WEATHER ACROSS MOST OF OUR CWA. THE BEST CHANCES WOULD AGAIN BE IN THE SOUTH. MAIN THREAT TONIGHT WILL BE WIND AND HAIL. TORNADO THREAT WILL BE LOW. FORECAST SOUNDINGS INDICATE SOME SLIGHT SHEAR IN THE LOWER LEVELS...WITH THE MOST IMPRESSIVE FEATURE BEING STRONG WINDS ALOFT. IF THESE WINDS (MOMEMTUM) ARE TRANSPORTED TO THE SURFACE THERE COULD BE SOME WINDS ABOVE SEVERE CRITERIA. ..JAZ.. && .LONG TERM...(SUNDAY AFTERNOON THROUGH TUESDAY)... UPPER TROF MOVING THROUGH THE UPPER MIDWEST SHOULD INTERACT WITH UNSTABLE AIRMASS EAST OF THE MISSISSIPPI RIVER SUNDAY AFTERNOON TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAINLY OVER NORTHWEST AND WEST CENTRAL ILLINOIS. WILL CONTINUE SOME LOW POPS FOR TSRA INTO THE EVENING HOURS FOR POSSIBILITY OF ADDITIONAL CONVECTION AHEAD OF THE H5 TROF AXIS. AFTER SUNDAY NIGHT...WEATHER OVER THE AREA SHOULD SETTLE DOWN SOME AS SURFACE AND UPPER RIDGE BUILD INTO THE REGION. (TUESDAY NIGHT THROUGH SATURDAY)... MODELS CONTINUE TO BE IN REASONABLE AGREEMENT WITH THE SYNOPTIC FEATURES THROUGH THE PERIOD WITH TROF LOCATED OVER THE WESTERN U.S. AND RIDGE TO THE EAST. SWLY FLOW OVER CENTRAL U.S. WILL KEEP WARMER THAN NORMAL TEMPS OVER THE REGION THROUGH THE PERIOD. A SURFACE FRONT WILL SET UP OVER THE AREA WEDNESDAY THROUGH FRIDAY PROVIDING A FOCUS FOR THUNDER STORM DEVELOPMENT. MODELS SUGGEST THAT THE THUNDERSTORM THREAT WILL DIMINISH BY SATURDAY AS THE EAST COAST RIDGE RETROGRADES INTO THE MISSISSIPPI VALLEY...FORCING FRONT TO THE SOUTHEAST. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && JAZ/DLF
Hazardous weather outlook, Jun 4, 1:02 PM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 102 PM CDT SAT JUN 4 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 102 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON FROM NORTHEAST KANSAS AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA AND SOUTHEAST NEBRASKA...AND MOVE EAST ACROSS THE REGION THROUGH LATE EVENING. THE STRONGEST STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND STRAIGHT LINE WINDS UP TO 70 MPH BETWEEN 6 AND 11 PM. AN ISOLATED BRIEF AND WEAK TORNADO OR TWO MAY ALSO OCCUR. THE HIGHEST RISK OF SEVERE WEATHER WILL BE WEST OF A DUBUQUE... MUSCATINE...KAHOKA MISSOURI LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AFTERNOON INTO EARLY EVENING ACROSS NORTHWEST AND WEST CENTRAL ILLINOIS...AND EAST OF A LINE FROM CASCADE TO FORT MADISON IN EASTERN IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A COLD FRONT MOVES INTO A MOIST UNSTABLE AIRMASS OVER THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. CONDITIONS MAY BE FAVORABLE FOR SEVERE WEATHER WITH ROUNDS OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. MORE DETAILED INFORMATION WILL BE AVAILABLE AS THIS TIME PERIOD NEARS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. INTERESTED INDIVIDUALS SHOULD MONITOR CONDITIONS FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON. A CONFERENCE CALL FOR EMERGENCY MANAGERS IN EAST CENTRAL AND SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI HAS BEEN SCHEDULED FOR THIS AFTERNOON AT 3 PM CDT. DLF
In the hours before
Local storm report, Jun 4, 10:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL MASONVILLE 42.48N 91.59W
06/04/2005 1.75 INCH DELAWARE IA COUNTY OFFICIAL
&&
SCOTTDLocal storm report, Jun 4, 10:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 W MANCHESTER 42.49N 91.50W
06/04/2005 0.75 INCH DELAWARE IA TRAINED SPOTTER
&&
SCOTTDLocal storm report, Jun 4, 11:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 N WILLIAMSBURG 41.70N 92.01W
06/04/2005 0.88 INCH IOWA IA TRAINED SPOTTER
REPORTED AT I-80 MILE 221
&&
SCOTTDLocal storm report, Jun 4, 11:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL 2 N CORALVILLE 41.72N 91.60W
06/04/2005 0.25 INCH JOHNSON IA TRAINED SPOTTER
HEAVY RAINS ALSO REPORTED
&&
SCOTTDLocal storm report, Jun 4, 11:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1117 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND GST 4 E WEST BRANCH 41.67N 91.27W
06/04/2005 70 MPH CEDAR IA TRAINED SPOTTER
&&
SCOTTDLocal storm report, Jun 4, 11:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1119 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL CEDAR RAPIDS 41.97N 91.67W
06/04/2005 0.88 INCH LINN IA TRAINED SPOTTER
1114 PM HAIL CEDAR RAPIDS 41.97N 91.67W
06/04/2005 0.75 INCH LINN IA TRAINED SPOTTER
&&
SCOTTDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 67 min |
| Jun 4, 9:10 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 35 min |
| Jun 4, 9:29 PM CDT | Tornado Warning | DVN | Jefferson, Van Buren | 46 min |
| Jun 4, 9:45 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 60 min |
| Jun 4, 10:03 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Linn | 57 min |
| Jun 4, 10:13 PM CDT | Tornado Warning | DVN | Iowa, Jefferson, Johnson, Keokuk, Washington | 47 min |
| Jun 4, 10:21 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 56 min |
| Jun 4, 10:32 PM CDT | Flash Flood Warning | DVN | Benton | 8 hr |
| Jun 4, 10:39 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 56 min |
| Jun 4, 10:56 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 42 min |
| Jun 4, 11:01 PM CDT | Tornado Warning | DVN | Linn | 40 min |
| Jun 4, 11:04 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 50 min |
| Jun 4, 11:51 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 39 min |
| Jun 4, 11:59 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.